My teeth have been really dark ever since I was a girl. The older I get, the more embarrassed I get about it. My teeth look like I never clean them. No matter what I do they don’t get whiter. Is there anything I can do about it?
Amanda T. – Rhode Islan
Of course, I haven’t examined you, but I suspect the dark stains on your teeth are tetracycline stains. It is an antibiotic that affects the coloring of developing teeth. Tetracycline stained teeth can be anywhere from a little grey to a dark brown.
I’m sorry this happened to you. I know it is hard to feel confident with a smile that makes you uncomfortable. I’m going to tell you about some cosmetic options. First, you need to be aware that it is very hard to whiten tetracycline teeth, so those these options will help, they will not be perfect.
One option is teeth whitening. There is an oxidation process that takes place during professional teeth whitening. It will help. It may not get them perfectly white, but they will be greatly improved. A second option is porcelain veneers. However, let me caution you a little more with this one. Any dentist can do teeth whitening on tetracycline stained teeth. However, very few dentists can do porcelain veneers on tetracycline stained teeth well. Either they end up getting them too opaque to cover the stains, which makes them look fake, or they are too translucent and show the stains. You would have to be willing to spend extra money to go to an expert in order for these to work in a way that you’d be pleased with the results.
This blog is brought to you by Baton Rouge Dentist Dr. Ryan Perry.